Alert archive / North Carolina / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood watch at May 27, 2020, 4:24 AM EDT for 12 counties in North Carolina. It took effect at May 27, 2020, 12:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2020, 4:24 AM EDT (08:24 UTC)
- In effect from
- May 27, 2020, 12:00 PM EDT
- Expired
- May 28, 2020, 1:51 AM EDT
- In force
- 14 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- None
Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC, Richmond County, NC, Scotland County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 120 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WGUS62 KRAH 270824 FFARAH URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Raleigh NC 424 AM EDT Wed May 27 2020 ...HEAVY RAINFALL EXPECTED ACROSS PORTIONS OF THE WESTERN PIEDMONT THIS AFTERNOON AND EVENING ... .A tropical like area of low pressure will lift northward from off the Georgia coast this morning and across central North Carolina this afternoon into this evening. This will bring another round of heavy rain to the area. This combined with saturated soils from recent rains will lead to a threat of flash flooding across the western Piedmont of central North Carolina. NCZ021>023-038>040-073>075-083>085-272200- /O.NEW.KRAH.FF.A.0002.200527T1600Z-200528T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Anson-Richmond-Scotland- Including the cities of Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, and Wagram 424 AM EDT Wed May 27 2020 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... The National Weather Service in Raleigh has issued a * Flash Flood Watch for a portion of central North Carolina, including the following areas, Alamance, Anson, Chatham, Davidson, Forsyth, Guilford, Montgomery, Moore, Randolph, Richmond, Scotland, and Stanly. * From noon EDT today through late tonight * Showers and isolated thunderstorms will spread northward into central North Carolina today. Rainfall amounts of 1 to 2 inches, with locally higher amounts are expected. This combined with saturated soils from recent rains will lead to the threat of flash flooding. * Rapid rises on creeks and streams, as well as flooding of low- level areas, may occur, especially in urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ BSD
2 follow-up statements
715 WGUS62 KRAH 271355 FFARAH Flood Watch National Weather Service Raleigh NC 955 AM EDT Wed May 27 2020 ...HEAVY RAINFALL EXPECTED ACROSS PORTIONS OF THE WESTERN PIEDMONT THIS AFTERNOON AND EVENING ... .The remnants of Tropical Storm Bertha will move northwestward across eastern and northern South Carolina later today and into west-central North Carolina by tonight. This system will bring another round of heavy rain and associated flash flooding threat to western portions of the area. NCZ021>023-038>040-073>075-083>085-280600- /O.CON.KRAH.FF.A.0002.200527T1600Z-200528T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Anson-Richmond-Scotland- Including the cities of Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, and Wagram 955 AM EDT Wed May 27 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * A portion of central North Carolina, including the following areas, Alamance, Anson, Chatham, Davidson, Forsyth, Guilford, Montgomery, Moore, Randolph, Richmond, Scotland, and Stanly. * Through late tonight * Showers and isolated thunderstorms will spread northward into central North Carolina today. Rainfall amounts of 1 to 2 inches, with locally higher amounts are expected. This combined with saturated soils from recent rains will lead to the threat of flash flooding. * Rapid rises on creeks and streams, as well as flooding of low- level areas, may occur, especially in urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
730 WGUS62 KRAH 280551 FFARAH Flood Watch National Weather Service Raleigh NC 151 AM EDT Thu May 28 2020 ...FLASH FLOOD WATCH IS CANCELLED... .The remnants of Bertha have moved north of the region. The widespread heavy rain threat has ended. NCZ021>023-038>040-073>075-083>085-280700- /O.CAN.KRAH.FF.A.0002.000000T0000Z-200528T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Anson-Richmond-Scotland- Including the cities of Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, and Wagram 151 AM EDT Thu May 28 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central North Carolina has been cancelled. The threat of widespread heavy rain has ended. However, there will still be some locally heavy showers today. Some localized urban and small stream flooding will be possible. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at May 27, 3:59 AM EDT, 25 minutes earlier.
Area forecast discussion, May 27, 3:59 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 359 AM EDT Wed May 27 2020 .SYNOPSIS... A surface low and upper level disturbance to our south will lift northward and across our area today. A deep flow from the south and southwest will produce daily showers and storms Thursday through Saturday, ahead of a cold front approaching from the northwest. This front will cross the area Saturday into Saturday night, with cooler and drier air to follow for Sunday and Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Wednesday... Today: An area of low pressure off the southeast U.S. coast this morning is expected to lift northward and across central NC today. This area of low pressure continues to be monitored by NHC for possible tropical characteristics/development. The latest Special Tropical Weather Outlook continue to show a low chance for the area of low pressure to develop into a tropical cyclone. Regardless the elongated area of low pressure and associated mid/upper level disturbance will lift northward and into our area today and produce heavy rain and possible brief tornadoes. As the system lifts northward this will send PW's values soaring, generally into the 2- 2.3 inch range today, which will allow heavy rain to spread northward and into the area late this morning, lingering into the evening. Rainfall amounts are expected to range from 1-2 inches across the area today/this evening, with locally higher amounts possible. Have decided to issue a flash flood watch for western portions of central NC for this afternoon into early Thursday morning. Western portions of the area have generally had the most rain over the last couple of weeks. Thus, the western counties have the lowest flash flood guidance values. In addition, given the tropical like features, we will have a favorable low level shear profiles to support showers/storms will shallow rotation today. As the main band of precip lifts through the area, if we are able to realized enough instability, then we will have a tornado threat, similar with tropical systems. This is especially true if we see any breaks in the cloud cover today, possibly yielding effective 0-1 KM SRH values in the 200-300 ms/s2 range. Thus, SPC has placed us in a marginal risk for severe storms for a good portion of our area, with a main threat of weak/brief tornadoes or possibly a few severe wind gusts. Given the shallow nature of the updrafts, think we'll see some convection cells rotate, with little to no lightning... rotating showers. High temps today are expected to be in the 70s with an increasingly tropical/humid feel (especially east/southeast). Tonight: The main area of precip is expected to lift off to the north late this evening/early Thursday morning. However, isolated to scattered showers will continue as a deep plume of moisture continues to feed into the area from off the Atlantic, resulting in a threat for continued brief, but tropical like showers/isolated storms. Low temps tonight are expected to range from the mid 60s west to lower 70s east. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 355 AM Wednesday... The remnants of the tropical like disturbance will lift off to the north of the area on Thursday, but a deep southerly moist flow aided by the deep mid/upper level trough centered over the Ozarks will continue to allow for warm moist air to stream into the area. This will result in PW's remaining around 1.75 to 2 inches Thursday. This combined with diurnal heating will lead to the development of scattered to numerous showers and storms. Deep layer shear is forecast to be less than 15 to 20 kts though. However, given ample moisture and sufficient instability with surface heating, expect we'll have a threat of some strong to potentially severe storms resulting from water loaded downbursts. Thus, SPC has our area in a marginal threat for severe storms for Thursday as well. High temps will be warmer on Thursday, with highs expected to be in the lower to mid 80s. Depending on how today's flooding potential plays out and later model guidance we may need additional short fuse flash flood watches for this period as well, so stay tuned. Showers and storms are expected to continue into the overnight on Thursday, given little change in the setup. Think the coverage may decrease some with the loss of daytime heating, though the potential for weak hard to time embedded disturbance to enhance/flare up the convection will still remain a concern given the continued rather moist atmosphere. Low temps Thursday night are expected to be in the upper 60s to lower 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 245 PM Tuesday... Thu/Thu night: The surface low will likely have pushed well to our N by sunrise Thu, although models indicate a lingering diffuse boundary bisecting the Piedmont Thu morning, and this could act as a focus for convection. PW appears to back off a bit from the Wed readings but still well above normal (which is slightly over 1" at GSO), around 1.75". Subtle mid level perturbations and passing upper divergence maxima will add to any thermodynamically induced ascent (with at least moderate MLCAPE indicated, albeit with modest deep layer shear), supporting high pops. Will focus likely pops in the E starting around lunchtime, then translate them WNW into the Piedmont as the W Atlantic ridge center drifts toward the SW, nudging the moist conveyor belt westward. Will decrease pops in the evening and overnight with loss of heating, but will need to retain a shower mention given the warm moist column and surface dewpoints in the lower 70s. Expect a continued lower-than-usual diurnal temp range due to the humidity and clouds, with highs near normal but lows well above normal. Fri/Sat: Deep S/SW flow persists Fri into Sat with a steady tap of Gulf moisture, worthy of following persistence with an above-climo chance of primarily but not exclusively afternoon/evening showers/storms. The weakening mid level low that is over AR Thu fills further and shears over TN/KY Fri/Fri night, as it waits to get picked up by the digging northern stream trough over Ont/Que/St Lawrence. Model solutions diverge a bit for Sat, with the 00z ECMWF almost completely losing the southern stream shortwave trough, absorbing it entirely into the longwave trough, and thus veering cloud layer winds to a more westerly and drying direction over the Piedmont, whereas the GFS/Canadian hang a piece of this dying wave back to our W, keeping high PWs over all of central NC. The slightly less phased solution seems most reasonable, favoring retaining the high pops areawide through Sat. Expect continued near normal highs both days with lows well above normal. Sun-Tue: The cold front is expected to track SE through central NC Sat night, with expansive Canadian high pressure to follow, building in from the NW and N as mid level troughing amplifies over the Eastern Seaboard. Will have pops early Sun in the SE, ending by midday with dry weather through Tue. The longwave trough shifts offshore Tue, and we should see some air mass modification with onset of return flow at the surface. The column is likely to remain dry, however the 00z ECMWF does suggest that upstream MCS activity over the Upper Midwest may induce an MCV and track it SE through the Mid Atlantic region Tue. Will keep an eye out for this possibility but will stay dry for now. Forecast thicknesses support temps at least two categories below normal. -GIH && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... As of 135 AM Wednesday... 24 hour TAF period: Cigs are expected to fall into the MVFR/IFR range this morning ahead of a tropical like area of lower pressure that will lift northward and into our area later today. This will result in heavy rain spreading into the area this morning int the afternoon resulting in a continuing of adverse aviation conditions. The main area of showers and isolated storms will begin to lift off to the north late this evening. However, isolated to scattered showers will likely remain possible (along with a few isolate thunderstorms). In addition we may some wind gusts of around 20-25 mph develop late this morning into the afternoon, with the potential for some stronger gusts briefly depending on the actual track of the aforementioned surface low. Outlook: An unsettled period with prolonged intervals of adverse aviation conditions is expected into the weekend as deep moisture continues to transport northward and into our area through Thursday and then as a cold front approaches on Friday and moves across the area on Saturday/Saturday night. A considerable amount of clouds and periods of ceilings restrictions along with periods of visibility restrictions in showers and storms, especially into Thursday and again Friday into Saturday. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon EDT today through late tonight for NCZ021>023-038>040-073>075-083>085. && SYNOPSIS...BSD/Hartfield NEAR TERM...BSD SHORT TERM...BSD LONG TERM...Hartfield AVIATION...BSD
Hazardous weather outlook, May 26, 3:53 PM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 353 PM EDT Tue May 26 2020 NCZ021-022-038-039-073-074-083-271200- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson- 353 PM EDT Tue May 26 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another period of wet weather with the potential for moderate to heavy rain is expected Wednesday. This could lead to flooding of poor drainage areas and additional rises on already elevated streams and creeks. A flash flood watch may be needed. In addition, numerous showers and thunderstorms could produce locally heavy rainfall Thursday, Friday, and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-023>028-040>043-075>078-084>086-088-089-271200- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee- Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson- 353 PM EDT Tue May 26 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another period of wet weather with the potential for moderate to heavy rain is expected for Wednesday. This could lead to flooding of poor drainage areas and additional rises on already elevated streams and creeks. In addition, numerous showers and thunderstorms could produce locally heavy rainfall Thursday, Friday, and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:26 PM EDT | Special Weather Statement | RAH | Wilson | 64 min |
| May 27, 4:55 PM EDT | Tornado Warning | RAH | Chatham, Harnett, Wake | 17 min |
| May 27, 5:34 PM EDT | Special Weather Statement | RAH | Wake | 41 min |
| May 27, 6:05 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 40 min |
| May 27, 6:15 PM EDT | Special Weather Statement | RAH | Orange | 45 min |
| May 27, 6:48 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Granville, Halifax, Nash, Vance and 1 more | 57 min |
| May 27, 7:08 PM EDT | Tornado Warning | RAH | Warren | 22 min |
Nearby
Flash Flood Watches in North Carolina, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.